Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Little Rock, AR

March 21, 2005Saline County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 21, 2005, 11:30 PM CST for Saline County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2005, 11:30 PM CST (05:30 UTC)
Expired
Mar 22, 2005, 12:00 AM CST
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Saline County, AR

The radar

The Little Rock radar (KLZK), 41 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KLZK 220530
SVRLZK
ARC125-220600-
/O.NEW.KLZK.SV.W.0021.050322T0530Z-050322T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 PM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SALINE COUNTY IN CENTRAL ARKANSAS

* UNTIL MIDNIGHT CST

* AT 1130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF BRYANT...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRYANT AROUND 1155 PM CST

&&
THE MAIN THREAT WITH THIS STORM IS THREE QUARTER INCH HAIL OR LARGER.
THE HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3468 9280 3469 9254 3467 9244 3462 9243
      3460 9258 3459 9260 3459 9269 3458 9271
      3458 9278

$$

56
1 follow-up statement
000
WWUS54 KLZK 220544
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1144 PM CST MON MAR 21 2005

ARC125-220600-
/O.CON.KLZK.SV.W.0021.000000T0000Z-050322T0600Z/
SALINE AR-
1144 PM CST MON MAR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CST FOR
CENTRAL SALINE COUNTY...

AT 1144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM NEAR KENTUCKY...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BRYANT.

THIS IS A DANGEROUS SITUATION. PREPARE FOR WINDS IN EXCESS OF 75 MPH
AND VERY LARGE DAMAGING HAIL. MOVE TO A BASEMENT... STORM SHELTER...
OR INTERIOR ROOM AWAY FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3468 9280 3469 9254 3467 9244 3462 9243
      3460 9258 3459 9260 3459 9269 3458 9271
      3458 9278

$$


56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 8:20 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 21, 8:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
820 PM CST MON MAR 21 2005

.UPDATE...
UPDATED PACKAGE ON THE WAY THIS EVENING. DEEP CONVECTION HAVING A
DIFFICULT TIME GETTING GOING ACROSS THE CWA AS CLOUD COVER AND
PERSISTENT SHOWERS HAVE HELPED DIMINISH THE THREAT OF WIDESPREAD
SEVERE WEATHER TONIGHT. LAPS DATA OVER THE PAST SEVERAL HOURS
CONTINUE TO SHOW A STABLE COOL AIR MASS IN PLACE WITH LIFTED INDICES
ABOVE ZERO EXCEPT FOR THE EXTREME SOUTHWEST.

LATEST LZK SOUNDING NOT SUPPORTIVE OF SEVERE WEATHER WITH NO
SOUNDING AVAILABLE FROM SHV TONIGHT. HOWEVER...WARM FRONT STILL
REMAINS OVER NORTHERN LOUISIANA AND IS STILL BEING FORECAST TO
ONLY MOVE INTO SOUTHERN ARKANSAS.

CONVECTIVE TRENDS STILL BEING MONITORED AND LAST SEVERAL SCANS HAVE
SHOWN A SLIGHT INCREASE IN BOTH COVERAGE AND INTENSITY. STRONG TO
SEVERE STORMS STILL CAN NOT BE RULED OUT ACROSS MAINLY SOUTHERN
AND TO A LESSER EXTENT CENTRAL SECTIONS AS JET STREAK APPROACHES
FROM TEXAS AND STRONG SHORTWAVE ROTATES THROUGH THE BASE OF THE
H5 TROUGH. BEST CHANCES WILL BE ALONG THE INSTABILITY AXIS IN
ADVANCE OF THE COLD FRONT WHICH HAS ALL BUT COME TO A CRAWL OVER
EASTERN TEXAS AND EASTERN OKLAHOMA.

UPDATE WILL BE TO TONE DOWN SEVERE THREAT AND ADJUST POPS BASED
ON CURRENT TRENDS. TWEAKING WILL ALSO BE DONE TO TEMPERATURE AND
WIND GRIDS TO BE MORE REPRESENTATIVE.

QUICK LOOK AT THE MODELS CONTINUE TO SHOW THE POTENTIAL FOR STRONG
CONVECTION ON TUESDAY AS COLD FRONT WORKS ITS WAY ACROSS THE STATE
AS DEEP UPPER LEVEL LOW MOVES ACROSS THE NORTHERN COUNTIES. MODEL
SOUNDINGS GENERATE LARGE CAPE VALUES IN ADVANCE OF THE FRONT.
&&

.PREVIOUS DISCUSSION  /ISSUED 307 PM CST MON MAR 21 2005/...

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
WET PATTERN ALONG WITH SOME SEVERE WEATHER EXPECTED IN THE FORECAST
AREA TONIGHT. CONVECTION WILL CONTINUE OVER THE AREA DURING THE
NIGHT AS COLD FRONT AND STRONG H5 TROF APPROACHES FROM THE WEST.
SEVERE WEATHER POSSIBILITIES IN MOST OF THE FORECAST AREA WILL BE
FOR HAIL AND STRONG WINDS SINCE TEMPERATURES HAVE REMAINED COOL
TODAY. EXCEPTION MAY BE OVER THE EXTREME SOUTHERN AREAS IF WARM
FRONT MAKES IT INTO THOSE SECTIONS AS WARMER AIR IS ABLE TO MOVE
NORTHWARD. UNQUALIFIED POPS FOR THE AREA THIS EVENING...THEN
DECREASING. MAIN UPPER TROF PASSES OVER THE AREA ON MONDAY. BEST
POPS WILL BE IN THE NORTH. DUE TO COLD TEMPERATURES ALOFT...
POSSIBILITY EXISTS FOR SMALL HAIL...MAINLY OVER THE NORTHERN
SECTIONS. DRY WEATHER SHOULD RETURN BY LATE TUESDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH MONDAY
OPERATIONAL RUNS OF MEDIUM RANGE MODELS HAVE ABOVE AVERAGE AGREEMENT
REGARDING FEATURES DURING THE LONG TERM PERIODS. ANOTHER FRONTAL
BOUNDARY WILL AFFECT THE REGION LATE FRIDAY AND EARLY SATURDAY. AT
THIS TIME MOISTURE APPEARS WILL BE LIMITED WITH THIS SYSTEM. NEAR
NORMAL TEMPERATURES WILL PREVAIL DURING THIS PERIOD.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

22
Hazardous weather outlook, Mar 21, 10:45 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1045 PM CST MON MAR 21 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1045 PM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT TRAILING SOUTHWARD FROM LOW PRESSURE OVER OKLAHOMA IS
FORECAST TO APPROACH WESTERN ARKANSAS LATE TONIGHT AND MOVE ACROSS
THE REST OF THE STATE ON TUESDAY. A WARM FRONT ACROSS NORTH
LOUISIANA WILL NOT MOVE MUCH TONIGHT...JUST CREEP SLOWLY NORTHWARD
LATE TONIGHT. SHOWERS ARE EXPECTED TO CONTINUE TONIGHT OVER MUCH OF
ARKANSAS. THUNDERSTORM DEVELOPMENT WILL BE CONFINED TO CENTRAL AND
SOUTHERN SECTIONS. THE BEST CHANCES OF SEEING SEVERE WEATHER WILL BE
ACROSS SOUTHERN PORTIONS OF THE STATES WHERE ISOLATED THUNDERSTORMS
ARE EXPECTED TO FORM INTO A SOLID LINE AND PUSH EAST. THE LINE OF
THUNDERSTORMS WILL SWEEP ACROSS THE SOUTHERN PART OF THE STATE
THROUGH THE OVERNIGHT HOURS. SOME OF THE STORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING STRONG WINDS...LARGE HAIL AND POSSIBLY
ISOLATED TORNADOS. OTHER STRONG THUNDERSTORMS WILL BE POSSIBLE OVER
WEST AND NORTHWEST ARKANSAS AS A SECONDARY LINE OF SEVERE
THUNDERSTORMS SWEEPS THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE MISSISSIPPI RIVER
AROUND SUNRISE TUESDAY...WITH THE THREAT OF SEVERE WEATHER
DIMINISHING BY LATE TUESDAY MORNING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AS THE ASSOCIATED UPPER LEVEL LOW MOVES ACROSS NORTH ARKANSAS. SOME
OF THE STORMS OVER NORTH ARKANSAS COULD PRODUCE SMALL HAIL TUESDAY
AFTERNOON AS COLDER AIR ALOFT...ASSOCIATED WITH THE UPPER LOW...
MOVES ACROSS THE AREA.

PERSONS ACROSS ARKANSAS ARE URGED TO MONITOR LATER STATEMENTS AND
FORECASTS FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL
FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER PORTIONS OF ARKANSAS
LATE TODAY AND TONIGHT. THE LATEST DATA SUGGESTS THAT THE MOST
ACTIVE PERIOD FOR SEVERE WEATHER WILL BE BETWEEN 7 PM TONIGHT AND 1
AM TUESDAY.

55/22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:18 PM CSTSevere Thunderstorm WarningLZKClark42 min
Mar 22, 2:30 PM CSTSevere Thunderstorm WarningLZKPrairie, Woodruff45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.